Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 15, NWS Austin/San Antonio, TX

March 18, 2018Lee County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 18, 2018, 4:42 PM CDT for Lee County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2018, 4:42 PM CDT (21:42 UTC)
Expired
Mar 18, 2018, 5:00 PM CDT
In force
18 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lee County, TX

The radar

The Ft Hood radar (KGRK), 52 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

915 
WUUS54 KEWX 182142
SVREWX
TXC287-182200-
/O.NEW.KEWX.SV.W.0015.180318T2142Z-180318T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
442 PM CDT SUN MAR 18 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  North central Lee County in south central Texas...

* Until 500 PM CDT

* At 441 PM CDT, a severe thunderstorm was located over Tanglewood,
  or near Lexington, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lexington and Tanglewood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Austin San Antonio.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3038 9702 3051 9706 3056 9696 3054 9692
      3049 9690 3048 9691 3046 9690 3046 9688
      3043 9687 3043 9685 3041 9682
TIME...MOT...LOC 2141Z 252DEG 34KT 3049 9697 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
921 
WWUS54 KEWX 182156
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
456 PM CDT SUN MAR 18 2018

TXC287-182206-
/O.EXP.KEWX.SV.W.0015.000000T0000Z-180318T2200Z/
Lee TX-
456 PM CDT SUN MAR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEE COUNTY WILL
EXPIRE AT 500 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.

LAT...LON 3038 9702 3051 9706 3056 9696 3054 9692
      3049 9690 3048 9691 3046 9690 3046 9688
      3043 9687 3043 9685 3041 9682
TIME...MOT...LOC 2156Z 252DEG 34KT 3053 9683 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:24 PM CDT, 18 minutes earlier.

Area forecast discussion, Mar 18, 4:24 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
424 PM CDT Sun Mar 18 2018

...Near Critical to Critical Fire Weather Conditions Expected on
Monday across most of South Central Texas...

.SHORT TERM (Tonight through Monday Night)...
Low clouds have lifted with drier and warmer conditions with
clearing skies settling in over most of South Central Texas as the
surface dryline continues to push east into the Hill Country. The
dryline currently stretches from just east of Burnet to just north of
Boerne. One convective cell that initiated along the dryline a few
hours ago just south of Bandera briefly produced a few lightning
strikes over Kendall County before weakening as it moved into Hays
County. A stronger cell has developed in eastern Williamson and
northern Bastrop Counties downstream from where the original cell
dissipated. Thus, we may see a few more cells fire along the dryline
as it pushes east into the I-35 corridor and Coastal Plains, but
moisture will likely be too limited to allow much convection to
initiate after about 5 PM except for maybe along and east of the
Highway 77 corridor. In addition, aircraft soundings that were ahead
of the dryline at AUS and SAT indicate the capping is probably too
strong to have development occur well ahead of the dryline.
Supercellular modes are favored if convection becomes deep enough as
seen in Milam County, and the cell in eastern Williamson County may
produce severe hail or wind gusts briefly before moving northeast of
our CWA into a marginal to slight risk of severe storms outlined by
SPC's Day 1 Outlook. A Severe Thunderstorm Watch has just been issued
to cover this threat. Nearly all hi-res models suggest this threat
will end within next hours, but a few global models that performed
best yesterday suggest more scattered convection will be possible for
a few hours with expansion southwest along the dryline. Thus, we
have retained 20 POPs through the afternoon hours and will expand the
Severe Thunderstorm Watch if necessary. We do not expect convective
activity west of the Highway 281 corridor to become severe, though it
elevated convective cores may produce small hail.

The dryline should retreat to the west fairly quickly this evening to
allow low clouds and patchy fog to develop after Midnight ahead of
the Pacific cold front that will move through overnight. The front
should move through the I-35 corridor right around 4 AM, at which
time models begin to develop a line of isolated to scattered showers
that may become deep enough to produce a few lightning strikes over
the Coastal Plains. However, model forecast soundings suggest that
the Coastal Plains will be too strongly capped, and moisture towards
the I-35 corridor will also be too limited. Thus, we have stuck with
20-30 POPs with the best rain chances over our southeastern counties
with confidence in getting more than an isolated sub-severe
thunderstorm or two being relatively low.

Behind the front, very dry and gusty conditions will support near
critical to critical fire weather conditions for nearly all of South
Central Texas on Monday. High temperatures tomorrow will easily
warmup into as least the lower to mid 80s except for maybe some upper
70s in the Edwards Plateau and Hill Country because cold air
advection with the Pacific front will be very weak. However, high
temperatures may increase into the upper 80s along the Escarpment due
to downslope warming from gusty northwesterly winds, with lower 90s
possible along and south of a line from San Antonio to near Eagle
Pass. Regardless, relative humidity values will easily decrease below
20 percent everywhere, with values below 10 percent west of I-35/37.
The most uncertain part of the forecast will be in how scattered
rains that fell along the I-35 corridor over the past 24 hours will
affect fire weather conditions along with how far east winds in
excess of 20 mph will occur. Currently, most models indicate that
20-30 knot winds at 925 mb will peak around mid to late-morning
before decreasing for the afternoon hours, thus keeping only a very
narrow window of winds in excess of 20 mph for areas along and east
of the I-35 corridor. However, if the system is delayed by a few
hours or winds aloft are even stronger than models indicate, critical
fire weather conditions for the Austin-San Antonio Corridor would be
likely. Thus, for now we have upgraded the previous Fire Weather
Watch to a Red Flag Warning from 10 AM to 7 PM on Monday, with the
rest of the CWA in a Fire Weather Watch except for Karnes, DeWitt,
and Lavaca Counties where elevated to near critical fire weather
conditions are more likely due to winds remaining below 15 mph. winds
will struggle to increase beyond 15 mph. Please see the Fire Weather
Forecast Discussion for more information and monitor the forecast
for any changes that may occur, especially with respect to potential
expansion of the Red Flag Warning and Fire Weather Watch.

&&

.LONG TERM (Tuesday through Sunday)...
Much less active and actually quite pleasant weather is expected from
Tuesday into next weekend as we remain under northwest flow for the
middle of the week and a ridge for the end of the week. The northern
stream cold front will push through overnight Monday into Tuesday,
bringing northerly winds and cooler temperatures with highs only
increasing into the 70s, with lows in the 40s for Tuesday night. A
gradual warming will occur from Wednesday into the weekend, with
southerly flow returning on Wednesday and intensifying through the
rest of the week. A slight chance of showers is possible on Saturday
as a trough begins to dig and amplify along the Pacific Coast, but a
strong cap aloft should prevent thunderstorms from forming until at
least Sunday as dynamic forcing from PVA aloft increases and the cap
begins to erode to some extent at least over portions of the Hill
Country and Edwards Plateau. A more active weather pattern appears
more likely to occur early the last week of March with a relatively
slow moving front and trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  83  49  72  46 /  20   0   0   0   0
Austin Bergstrom Intl Airport  59  83  47  72  43 /  20   0   0   0   0
New Braunfels Muni Airport     59  85  46  74  44 /  20   0   0   0   0
Burnet Muni Airport            52  79  44  69  43 /  20   0   0   0   0
Del Rio Intl Airport           56  84  47  78  50 /  10   0   0   0   0
Georgetown Muni Airport        55  81  46  70  43 /  20   0   0   0   0
Hondo Muni Airport             56  87  45  78  46 /  10   0   0   0   0
San Marcos Muni Airport        58  84  46  72  43 /  20   0   0   0   0
La Grange - Fayette Regional   62  83  48  70  45 /  20  10   0   0   0
San Antonio Intl Airport       60  86  49  75  47 /  20   0   0   0   0
Stinson Muni Airport           61  87  49  76  47 /  20   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...LH
Public Service/Data Collection...Treadway
Hazardous weather outlook, Mar 18, 5:11 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
511 AM CDT Sun Mar 18 2018

TXZ171>173-183>194-202>209-217>225-228-191015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
511 AM CDT Sun Mar 18 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated to near-critical fire weather conditions are expected
this afternoon into evening across portions of Rio Grande Plains
and southern Edwards Plateau.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical fire weather conditions are expected on Monday across
areas west of I-35. A Fire Weather Watch has been issued for
Monday along and west of a Burnet to Castroville to Dilley line.
Any fires that develop will likely spread rapidly. Elevated to
near critical fire weather conditions are expected on Monday for
many areas along and east of the I-35 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 18, 4:02 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
402 PM CDT SUN MAR 18 2018

TXZ173-194-182145-
Williamson TX-Lee TX-
402 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON AND
NORTHWESTERN LEE COUNTIES UNTIL 445 PM CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Coupland, or 10 miles northeast of Elgin, moving
northeast at 55 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Taylor, Thrall, Tanglewood, Coupland, Noack, Beyarsville and
Sandoval.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3036 9725 3041 9734 3051 9744 3069 9725
      3046 9715 3056 9697 3054 9692 3050 9690
TIME...MOT...LOC 2101Z 238DEG 48KT 3048 9727

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:03 PM CDTSpecial Weather StatementEWXCaldwell27 min
Mar 17, 7:26 PM CDTSevere Thunderstorm WarningEWXBurnet49 min
Mar 17, 7:53 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson52 min
Mar 17, 8:42 PM CDTSevere Thunderstorm WarningEWXWilliamson33 min
Mar 17, 9:12 PM CDTSpecial Weather StatementEWXWilliamson48 min
Mar 17, 9:31 PM CDTSpecial Weather StatementEWXLee44 min
Mar 18, 2:55 PM CDTFire Weather WatchEWXAtascosa, Bastrop, Bexar, Caldwell, Comal, Fayette and 7 more15 hr
Mar 18, 2:55 PM CDTRed Flag WarningEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 21 more28 hr
Mar 18, 4:02 PM CDTSpecial Weather StatementEWXLee43 min
Mar 18, 5:29 PM CDTSpecial Weather StatementEWXLee46 min
Mar 18, 5:36 PM CDTSevere Thunderstorm WarningEWXLee39 min
Mar 18, 5:53 PM CDTSpecial Weather StatementEWXLee52 min
Mar 18, 5:55 PM CDTSpecial Weather StatementEWXGonzales50 min
Mar 18, 6:03 PM CDTSpecial Weather StatementEWXBexar42 min
Mar 18, 6:07 PM CDTSpecial Weather StatementEWXGonzales53 min
Mar 18, 6:15 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Gonzales45 min
Mar 18, 6:16 PM CDTSpecial Weather StatementEWXWilliamson29 min
Mar 18, 6:18 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca42 min
Mar 18, 6:22 PM CDTSpecial Weather StatementEWXDeWitt38 min
Mar 18, 6:41 PM CDTSpecial Weather StatementEWXDeWitt, Karnes49 min
Mar 18, 6:48 PM CDTSpecial Weather StatementEWXGuadalupe42 min
Mar 18, 6:53 PM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.